Ask Your Health Question and Get an Answer ASAP
There seems to be a problem in many patients who switch from Alprazolam/Xanax to Lorazepam/Ativan.Lorazepam 1 mgm is considered equal to 0.5 mgm Alzalopram.
Though there is a similar anxiolytic effect,some patients find that there is a antidepressant like effect with the alprazolam which is missing with the lorazepam.Further the halflife of lorazepam is 10-20hours whereas the alprazolam has a half life of 6-12 hours and is a more speedy/ with a high.
The addiction potential of alprazolam is much more than that of lorazepam,it would take some time to adjust to the switch.There is more tiredness while taking the lorazepam.There appears to be a strong psychological dependence on alprazolam which often gives symptoms of withdrawal even though bioequivalent doses of other benzodiazepines may be given.
Benzodiazepines are not proper drugs for lomg term use due to their strong dependence/addiction potential and should ideally not be used formore than 2-4 weeks when treating anxiety .Further,0.5 mgm of alprazolam is a bioequivalent of 10 mgm of diazepam.Hence ,the 3 mgm of xanax you were taking is equivalent of 60 mgm of Diazepam which is quite a high dose.
Further,the effect of almost all benzodiazepines tends to wear off in a couple of hours on long term use.With repeated daily dosing,there is accumalation of the drug in the blood ands also in the fatty tissue of the body leading to fairly high levels.Ideally complete withdrawal from benzodiazepines using a very gradual tapering dose over a long time would be best done under the supervision of a psychiatrist as these drugs are addictive in nature.
thanks for your very informative response. so coming back to my problem since I took xanax for 10 years even if in small dosage and switched 3 weeks ago to lorazepam without any tapering from xanax, how long should I expect to have horable symptoms until my body forgets xanax and gets stable with lorazepam....in your opinion and experience? my intention is to wean off lorazepam but now that I have a therapist she told me that it'll take some time until I'm ready for weaning off. I'm taking now 4-4.5 mg lorazepam to cover the xanax i used to take 3 weeks ago (almost 2 -2.5mg).
i feel that it's getting better in the last 2 days with the nausea and appetite. i also saw a nutritionist to help me with the sluggish stomach and GERD. Two things that I knew how to handle since I don't eat spicy food, drink coffee, alcohol or other stuff that's not good for GERD but it's true that sometimes I overeat, which is not what you think of overeating but for my stomach it is. so giving all of these and this transition period from xanax to lorazepam, what would you suggest as a long term plan for me b/.c I don't want to treat my anxiety with lorazepam. I got a therapist and we need to have a long term plan when to start weaning off this benzo and i don't want either to switch to something else again and wean off that one.
How long should I stay on lorazepam (when it gets stable and have no rebound from xanax) and in the meantime work with hte therapist to learn how to deal with this anxiety, my friend. When should I start thinking of weaning off lorazepam? pls share with me your opinion based on your experience and knowledge and what's best for me giving all the other circumstances. Keep in mind that I have a job so we need to count this in.
thanks much for your elaborate response. no, i don't take any anti depressant so one problem less. so to understand better what your suggestion is:
1. wait until I'm stable on Lorazepam - this might take to wait for the transition to finish and then to get stable so i'm looking at another 4 weeks for the transition (i am in the 4th week now) plus another 4 weeks of stabilizing before I start working with diazepam....is this right? this is just for me to work with my doc and therapist. sometimes docs here pushes you to move permanentely on the something long term that is also adictive (but long term) and this is something I dont want....
pls let me know if i understand correctly....
sorry for the delay in my response.....my preference would be to not try or go through other medicine like diasepam...in this case, how do you see the withdrawl plan and how slow should it go? I am not concerned about timing but the success of the plan and less unconfortable symptoms.
The problems arising from lorazepam withdrawal have already been mentioned.The problem arise due to the shorter half life,actual effects of drug wearing off within 2-3 hours of the dose causing withdrawal side effects arising,difficultly in titration because availability of lower doses are not available.
The symptoms of withdrawal include nausea,bloating,dysphagia,abdominal cramps,anxety,nervousness,sudden mood swings,body aches,flu like syptoms including fatigue,body ache and joint pains,agitation,irritability,twitching of eyes ,tremors,breathlessness and other symptoms.
These occur because fractionating the doses of lorazepam is difficult and withdrawal symtoms often occur on reducing or stoping the drug.
http://www.non-benzodiazepines.org.uk/lorazepam.html is a site of interest.
Here I am in the 5th week since I stopped xanax and swiched to Lorazepam. I have days when I can eat better and no nausea but I still have many days when I am experiencing this nausea...it's the most annoying thing for me. Is there any natural stuff I can use to alleviate this nausea? should I try to not eat later than 6 or 6:30pm? I stay basically on cream of wheat in the morning, boiled eggs, cottage cheese, I introduced peanut butter with marmalade, matched potatoes with carrots, zucchini, fish. all these are in small portion and as bread, I'm using now the german zweiback (double baked fine dry bread), lots of water, sometimes cammomile tea or decaf green tea....but what else can i do? appreciate your opinion.
mostly the nausea is in the morning....here is I take this lorazepam:
1mg - 7am
1mg - noon
0.5 - 5:30 - 6pm
2mg - bedtime
i think that's not smart to try to go down with the dosage now, while I;m not stable yet, what do you think?
The nausea is associated with prolonged use of benzodiazepines.Your dosage of 4.5 mgm is fairly high and is the equivalent of 45 mgm of diazepam.The re is a cumulative effect of such high doses and may in fact lead to tolerance,anxiety despite high doses of antianxiety medication.paradoxical effects like excitement ,agoraphobia may also occur.The answer lies in reducing and gradually stopping the drug. http://www.helpguide.org/mental/anxiety_medication_drugs_treatment.htm is a site which will be of interest. Lorazepam is used as an adjunct in treating vomiting.Paradoxical nausea may be seen on prolonged use.
From your response, i understand that I should lower the dosage of lorazepam but we thought that this nausea is more form the xanax withdrawal which I stopped it abruptly 5 weeks ago. so my question is again....should I lower the dosage of lorazepam now when I not stable yet. Lowering the dosage would trigger more nausea? I'm confused.....
i stopped xanax a month ago. how do you know that I'm not experience the withdrawal symptoms from xanax?